Tennessee, 2021

Flash Flood and Debris Flow in Tennessee, March 17 to 18, 2021

March 17 to 18, 2021 · NWS MRX · 6 events in 5 counties and zones

A low pressure system produced high winds in the mountains and foothills of East Tennessee during the early morning hours of March 18. Heavy rainfall also occurred across the southern Tennessee Valley and southern Plateau, resulting in flooding on the evening of the 17th and early morning of the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system produced high winds in the mountains and foothills of East Tennessee during the early morning hours of March 18. Heavy rainfall also occurred across the southern Tennessee Valley and southern Plateau, resulting in flooding on the evening of the 17th and early morning of the 18th. Later in the day on the 18th, thunderstorms moved across the area, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 17, 6:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 17, 6:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
720 PM EDT Wed Mar 17 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Thursday)

Key Messages:

1. Scattered showers/thunderstorms will lift northward this evening
with locally heavy downpours possible.

2. A line of strong to severe thunderstorms will reach the S Plateau
near Midnight and move across the S Valley and SE TN reaching SW NC
by 10 or 11Z.

3. Wind damage, large hail, locally heavy rain, and a low chance of
isolated tornadoes are expected across the S Plateau and the S
Valley as the line moves through.

4. This line will also affect parts of the N Plateau, N and central
Valley, NE TN, and SW VA late tonight as it moves eastward, but only
pockets of wind damage and hail are the main threats in those areas.

5. The storm threat for Thursday has greatly diminished.

Discussion:

Late Afternoon/Evening...

A band of convective showers is moving N across the Plateau and S
and central Valley as of mid afternoon. Lightning activity has
nearly all diminished, but a rumble of thunder and brief moderate
rainfall remains possible as this band continues to lift to the N
and NE toward NE TN into SW VA. This elevated convection has been
tied to WAA and isentropic ascent north of a low/mid level warm
front that is now quickly moving N, and a 30-40 kt LLJ across AL has
been advecting elevated instability northward. However, much of the
East TN Valley has been in cooler, much more stable air, which is
why the lightning has diminished. Nevertheless, kept thunder in the
forecast grids through the evening as the LLJ strengthens and
advects greater amounts of elevated instability into our region.
Latest surface analysis shows the surface warm front still well to
the S across central AL, where surface based convection, including
discrete supercells, have been exploding over the past 1 to 2 hours
in a highly sheared environment. It is this surface warm front that
will dictate how much severe weather we see across the S Plateau and
S Valley overnight (see tonight section below).

Tonight...

Meteorology and Hazard Overview

As the deep, closed mid/upper low currently near the OK/AR borders
lifts ENE through the mid MS Valley tonight, the surface low nearly
stacked beneath it will deepen to around 995 mb over central IL by
Thurs morning. This will pull the aforementioned surface warm front
NE into the S Plateau and S Valley after Midnight, and the latest
RAP and HREF members project this front to reach the far S Plateau
and S Valley (Marion and Hamilton Counties) in the 06-09Z timeframe.
It is common for the warm front to surge N a little faster than
guidance predicts, and the left exit region of a 110-120 kt upper
jet will force a 50+ kt LLJ helping to force the front N, so would
not be surprised to see it reach these southern areas by 04Z. Low-
level shear and SRH continue to look very high in the vicinity of
the surface warm front with 40-50 kts of 0-1 Km shear, 300-600 m2/s2
of 0-1 Km SRH, and 400-700 m2/s2 of 0-3 km SRH. However, the
location of the frontal boundary will dictate tornado potential
because it will not only locally enhance the shear, but it will mark
the surface instability/theta e gradient. The latest RAP and HREF
project a few hundred joules of surface based CAPE along and S of
this warm front, and with the highly sheared environment, this leads
to significant tornado parameter values (STP) of 1 to 1.5 across the
S Plateau into the S Valley, especially Marion, Hamilton, S Bledsoe,
and perhaps parts of Bradley counties. This area will need to be
monitored closely for a few tornadoes possible in the roughly 04 to
09Z timeframe. Farther N, the instability will be elevated, so
despite very impressive deep layer and low-level shear up there too,
convection will mainly produce large hail with pockets of damaging
winds.

Convective Evolution/Timing

In terms of how the convection will evolve, scattered multi-cell
clusters lifting out of AL this evening will give way to a QLCS
moving in from the W, and this QLCS should cross in the 04-10Z
timeframe. It will likely reach the S Plateau and S Valley W of I-75
between 04 and 07Z, then cross the rest of the region in the 07-10Z
timeframe. As stated earlier, a few tornadoes are possible in the S
Plateau and S Valley, and these will generally occur with rotation
embedded in the QLCS, but we'll need to watch for discrete cells
ahead of the line depending on how quickly the warm front can surge
into that area.

Flooding Potential and Mountain Winds

Another hazard will be locally heavy rainfall leading to localized
flash flooding. This will generally be limited since the convection
will be moving fast (40+ kts), but the S Plateau, S Valley, into SW
NC have the greatest chance to see some flooding since that area saw
1-2 inches of rain yesterday. High Wind Warning remains in effect
for the E TN mountains and foothills this evening through 18Z Thurs
as the 50+ kt LLJ crosses the terrain. The flow will be SW and not
overly perpendicular to the terrain, but the high speeds will lead
to warning criteria winds of 70+ mph in the highest peaks.

Thursday...

The early morning QLCS will exit E quickly after 11 or 12Z, and as
the storm system continues to shift toward the lower OH Valley, it
will occlude with the cold front crossing our region rapidly behind
the warm front. This greatly limits the amount of recovery time that
we will have in the narrow warm sector before the cold front crosses
in the late morning to early afternoon timeframe. CAMS have caught
onto this idea with only a scattered, weak line redeveloping during
the mid morning. Deep layer shear remains strong ahead of the cold
front (60-80 kts 0-6 Km), but low-level shear and SRH will quickly
diminish, and with the limited instability/lack of recovery time, do
not expect much in the way of severe weather. Scattered
showers/thunderstorms with 40-50 mph winds, small hail, and limited
lightning are the most likely scenario quickly moving W to E from
mid morning through early afternoon with all activity gone by 17Z.
As the upper low and associated cold pocket aloft approaches during
the afternoon, WBZ heights lowering below 6000 ft and surface
warming will create low-level instability for scattered, low-topped
convective showers capable of pea sized hail, so kept chance PoPs
through the afternoon and evening. Highs in the 65-70 degree range
in the morning will fall through the 60's during the afternoon.

Garuckas

.LONG TERM...(Thursday Night through Wednesday)

Closed H5 low will be entering the Plateau as Thursday night begins.
Models are slightly disputing the path of its center, with the NAM
the southernmost solution passing south of Gatlinburg, while the
GFS, ECMWF, and CMC keep the center north of I 40. That NAM solution
generates some mountaintop snows by 12Z Friday, so there may be some
accumulations above 5000 feet. Otherwise, the precip ends quickly
from the west Friday, lingering longest and lightly over the
mountains.

Afterwards, high pressure will dominate the area for several days,
with dry and warming weather Saturday through Tuesday. The next
uncertainty is how long the ridge of high pressure can hold.
Troughing takes hold across the western U.S., and the next weather
system to approach us will eject out of that broad western trough.
The GFS is quickest with the onset of rain, impacting us late Tues
through Wed. But the ECMWF and CMC are stronger with our ridging and
keep us dry through next Wednesday night. So I'm just tossing in low
POPs for next Tues night through Wednesday night until we and
surrounding offices can lean more firmly one way or the other.

GC

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers across the area with a few embedded rumbles of thunder in
SE TN. Coverage of storms will increase and thunderstorm chances
will increase as well, especially around 06z at KCHA as a warm
front moves northward. Expect the peak time for thunderstorms to
be between 03z to 10z, but a few isolated strikes can occur
outside these times. Flying conditions will remain poor overnight
as strong to severe storms move into the area from AL/MS/GA.
Don't expect improvement in conditions until these storms move
out by mid morning. Another round of scattered rain could occur
during the day tomorrow, but kept mention out to limit TAF length
and focus on the first round of storms tonight.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  64  46  56  39 /  90  40  20  10  10
Knoxville McGhee Tyson Airport, TN  60  69  45  53  35 /  90  80  60  20  10
Oak Ridge, TN                       59  66  44  54  35 /  90  80  60  10  10
Tri Cities Airport, TN              55  70  42  52  30 /  80  90  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch through Thursday morning for Bledsoe-Bradley-
     East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie-West
     Polk.

     High Wind Warning until 2 PM EDT Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 17, 2:42 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 PM EDT Wed Mar 17 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
342 PM EDT Wed Mar 17 2021 /242 PM CDT Wed Mar 17 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible tonight mainly across
the southern Plateau and in portions of southeast Tennessee.
Strong winds and hail will be the primary threats, but there is a
low chance for isolated tornadoes. In addition, rain will be heavy
at times and flooding will be possible across the southern Plateau
into southeast Tennessee and southwest North Carolina.

Strong winds are likely across portions of the higher elevations
and foothills of the East Tennessee mountains tonight through
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, isolated showers and thunderstorms are expected to
develop over the area during the morning into the early afternoon.
A few of these storms may be strong, with marginally severe winds
and small hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Thursday.

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood, 1 debris flow, 1 high wind, 1 hail. Local standard time, as filed.

Flash Flood, Hamilton

When
March 17, 7:30 PM EST to 9:15 PM EST
Where
Hamilton County, 2 mi N of Brainerd to 4 mi S of Brainerd
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.059, -85.230

Bass Road was flooded and a car was stranded. Numerous other road or lane closures were reported in the Brainerd area.

Debris Flow, Hamilton

When
March 17, 11:37 PM EST to 11:45 PM EST
Where
Hamilton County, 3 mi NW of Signal Mtn to 1.5 mi WNW of Signal Mtn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.161, -85.388

A mudslide occurred along State Road 27 heading up into the Plateau.

Flood, Marion

When
March 17, 11:06 PM CST to March 18, 12:30 AM CST
Where
Marion County, 2 mi E of Orme to 3 mi SE of Orme
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.020, -85.815

Orme Road bridge was flooded and impassible.

High Wind, Sevier/Smoky Mountains

When
March 18, 4:00 AM EST to 8:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust to 66 mph was measured at Cove Mountain.

Flood, Grainger

When
March 18, 8:44 AM EST to 10:00 AM EST
Where
Grainger County, 1 mi NW of Lulaville to 1 mi W of Lulaville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.260, -83.583

Flooding at the intersection of Bluff Road, Dunville Gap Road, and Wolfe Hollow.

Hail, Claiborne

When
March 18, 3:25 PM EST
Where
Claiborne County, Tazewell
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.450, -83.570

Large hail was reported from Tazewell to near the Hawkins County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950610, 950611, 950608, 940181, 950609, 940182.